Paradoxical Reaction to Versed

by Christine
(South Carolina)

I have a history of paradoxical reactions to MANY meds. Ex: Hydrocodone (prescribed for fibromyalgia flares) causes me to become "Chatty Cathy" (regardless of HOW much pain I am in). This med helps my pain very little, but b/c I get so "hyped up" I rarely take it even tho have as much as I want at my disposal. This med knocks out most ppl I know...and I am small and even a DOUBLE DOSE causes DOUBLE CHATTING and hyperactivity. Anyway, as soon as I take Hydrocodone, I alert my family (or ppl I am around) that I will soon become "Chatty Cathy" (and why)....and tell them to gently remind me when they hav had enuf of me talking their "ear off." :)


Anyway, I had a paradoxical reaction to VERSED (in the benzo family of drugs)....I was being prepped for an endoscopy. I have a vomiting phobia so I arrived anxious ---then waited 1 hour b4 being taken back to be prepped so I immed. asked for something for anxiety in the IV prep/staging area..and, they were happy to give me a small dose of Versed for understandable anxiety....but then I started asking for MORE and MORE Versed b/c (not realizing it) I was getting MORE AND MORE AGITATED & UPSET (but couldn't control my reaction even tho I am skilled in BIOFEEDBACK!!!..Finally, after asking yet AGAIN, the pre-op nurse finally got so irritated w. me that she rolled her eyes and told me I had been given the MAX dose...then left telling me they'd come get me when they had a suite open up. After the first dose, I started getting MORE anxious..then started shifting in the bed more and more...then started having jerking arm/leg movements that got extreme..with my teeth chattering loud enuf to be heard by the person in the next cube (I'll bet!!)...and I was SO embarrassed as I KNEW I looked like I was having a grand-mal seizure...or a SEVERE Parkinson's episode.

NOTE: I have a medical background...knew what went on in ERs, but it DID NOT click in my mind that I was having a PARADOXICAL REACTION....I thot I was just THAT nervous due to my vomiting phobia...but, again, this would have been FUNNY if it has been put on You Tube or Americas Funniest Videos...

By the time I was rolled into the Endoscopy Suite, I was ready to BOLT off the gurney, but was confident that they would "knock me out." I TRIED to relax as my best friend (who is much older than me and is like a caring big sister to me) encouraged me days b4 the procedure & said HER endoscopy was the EASIEST procedure she had EVER HAD, but it ended up being the MOST TERRIFYING procedure I have every had IN MY LIFE (WAY MORE than an emergency C-section followed by an emergency hysterectomy hrs. later due to "bleeding out" and my organs starting to fail in the C-section recovery room!!!)...Anyway, my JERK G.I. doc entered the endoscopy suite after I had been wheeled In there and announced to everyone in the room that "Miss Freakout had arrived." ...and I SAW HIM and HEARD HIM SAY IT... and I was quite lucid at that time ..looking at monitors b4 he arrived even tho I could not respond..

Then, the nurses told me b4 knocking me out b4 the procedure that they would ask me to "swallow" for them ..but that I would NEVER remember it....Well, much to my HORROR, I woke up on my left side with a BITE BLOCK keeping my teeth apart with my doctor yelling in my face to "SWALLOW! "SWALLOW!" "SWALLOW!" ..and I DID NOT NOT NOT WANT TO SWALLOW...so he kept YELLING for me to and I finally did...and swallowed a VERY BITTER medicine (I am sure it was some sort of throat anesthesia)..I felt so TRAPPED and SO HELPLESS!! The experience of him screaming at me and me swallowing that VILE medicine was T-E-R-R-I-F-Y-I-N-G w. me being aware that I was trapped and might vomit...and could not close my mouth..with my VERY VERY DRY THROAT!!! I think they finally realized I was lucid and dialed up the Versed ASAP...Anyway, the doc talked to my mother-in-law after the procedure and he basically told her there was nothing abnormal upon visual inspection and that THIRTY YEARS OF CRIPPLING IBS "was all in my mind!" ... he also told this same thing to my husband at a previous colonoscopy (I was in my early 40s) sev. yrs prior to the time before my mother-in-law took me.

Needless to say, he is no longer my doctor (and have heard nurses in our small town tell me what a "jerk" this doctor was -- and how incompetant...but now I now have a new G.I. doc who listened to EVERYTHING I had to say about my IBS..and my other anesthesia "wake ups"..and he told me it was indeed possible to have a paradoxical reaction to Versed (about 4%)..that he believed me completely,..,.,and he decided in a heartbeat after hearing my experiences that my next colonoscopy (next week) would be done in the hospital O.R. with PROFOFOL (especially after I told him I woke up during major sinus surgery 20 years prior and became COMBATIVE while on the table wen the ENT doc have sharp instruments and some kind of DRILL up my nostrils wking between my eyes just mere millimeters from my BRAIN!!! He told me at my follow-up appt. that me waking up and becoming so combative really freaked him out -- caught him off guard!! ya think?? Thankfully, I don't remember walking up that time.

Sincerely, Christine

Comments for Paradoxical Reaction to Versed

Click here to add your own comments

I feel your pain
by: Christie

Christine, your story makes me want to cry for you and makes me want to smack your doctor. I, too, went in for an endoscopy. I remember lying down and having something put in my mouth. I then woke up on a gurney and was told I was gagging way too much for them to do the procedure and I would have to reschedule and have it done with Propofol. I don't know what they gave me that made me sleep. I assumed it was Versed as I had no memory of the gagging. Now 7 years later I had to have a breast lumpectomy/biopsy (they removed a golf ball sized lump). The surgeon promised I would be "snowed", which is exactly how I wanted it. So, they give me Versed and start the procedure. He did use Marcaine, but I still felt a lot. They gave me more and more Versed. I just got more alert and was chatting away about all kinds of stuff. The doctor said I got enough Versed to knock "him" out 3 times. I could feel the sting of the cautery and the suturing.

I suggested a couple of medications that I knew worked for me, but I was told that they didn't have those meds. This was in a surgical suite behind the doctor's offices. The main hospital is across the street. I was shocked that they had no other options for me. Now I know to never take Versed. I also cannot take Compazine and Morphine due to Paradoxical reactions. I later had a Mastectomy and found out that Dilaudid gives me some awful reactions-- miserable. The nurses at the hospital did not know what I meant by "paradoxical". They told me to stop using the dilaudid (duh!) but offered nothing else.

IDENTICAL Reaction
by: D McMillan

I have had the same reactions multiple times. I am now ordering a medical bracelet with that on it as it's the first med they go to to calm someone down, not create a raging, angry, awake patient they can't control.

I also get steroid psychosis immediately with any form of steroid, in the smallest of doses. Had no idea anyone else had the same issues.

I'm always looked at like I'm nuts when I try to explain. I also ended up in the ER with a reaction, explained I was having a reaction and they know NOTHING nothing about either condition.

Their solution to helping me was a 72 hour hold when all I needed was sedation and time to get the other med out of my system. Jane Pauley, yes the famous one, has the same issue. We need to educate more physicians.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Paradoxical Reaction.

Search this Site
Custom Search

Vitamin D Fact Sheet

Magnesium Is for Movement Video

 

 











Magnesium Is for Movement Video